Background: Background Fatalities caused by drug-overdose have increased in recent years across the US and are now the leading cause of injury-related death in the United States. Drug related deaths with cointoxicants are being seen more often and the increase in prevalence of opioid overdoses with possible concomitant medication use is a public health concern that needs to be addressed. Naloxone is an opioid antagonist approved to help combat the effects of opioid overdose. Awareness of naloxone’s availability and education on overdoses for communities in the U.S. has been shown to improve opioid overdose deaths. In this study, we document naloxone administration in an emergency department to help identify high risk sub-populations in this region that present with signs of potential opioid overdose and the connection between overdoses for opioids and a cointoxicant.
Methods: Study Design A retrospective study was conducted evaluating the administration of naloxone in individuals arriving to the emergency department in a hospital in southeast Alabama from August 01, 2011 to August 31, 2018. Patient cases were collected based on time, route, and dose of naloxone given, and data was then selected based on ICD 10 codes and documented positive reaction to naloxone. Patients who were not between ages 18-89 or were incarcerated or pregnant prior to admission were excluded from this study. Further data was collected on patients’ socioeconomic status, medical history, and the course of their encounter.
Results: ResultsOf the 721 charts reviewed, 261 were deemed true overdoses and 51 were possible overdoses. It was noted that more than 50% overdoses were seen in individuals with a history of chronic pain (160/261) or mental illness (164/261). The data showed most patients who overdosed were taking both opioids and benzodiazepines (134/261), while 16 patients had no medication list documented. It is apparent that disabled/retired (145/261), females (162/261) over 65 (80/261) with Medicare (130/261) were the most likely to be a true opioid overdose.
Conclusions: ConclusionsBased on this research, it was found that females, individuals who were disabled/retired, were in the age group over 65, or individuals with Medicare were most often experiencing a true overdose. Due to the patient’s mental status upon arrival, not all charts had complete histories or medication records. There were no clear documentation standards, so this varied from by provider and year, making it difficult to determine if there was a true overdose. Data also relied on patients admitting a history or current substance abuse. Southeast Health is not the only hospital in the area. Emergency responders or home naloxone may have been administered decreasing the number of emergency consults. When considering patients insurance status, only the primary insurance was recorded; secondary plans such as Medicaid indicating low income, were not.